Hail, Pecos
- When
- May 25, 1:29 PM CST to 1:31 PM CST
- Where
- Pecos County, 1.82 mi NW of Bakersfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.900, -102.300
A weak surface low, sufficient boundary layer moisture and enhanced mid to upper level flow combined on this day resulting in scattered convection mainly over the southern CWA. This is where the greatest surface based instability was observed with daytime heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A weak surface low, sufficient boundary layer moisture and enhanced mid to upper level flow combined on this day resulting in scattered convection mainly over the southern CWA. This is where the greatest surface based instability was observed with daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 12:10 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 110 PM CDT MON MAY 25 2009 .DISCUSSION... ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. PLEASE SEE AVIATION DISCUSSION BELOW. && .AVIATION... VFR CONDITIONS ARE EXPECTED TODAY FOR ALL TERMINALS. HOWEVER...THUNDERSTORMS ARE NOW DEVELOPING OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS THIS AFTERNOON AND MAY MEANDER EASTWARD INTO THE KFST TERMINAL DURING THE LATE AFTERNOON HOURS. A TEMPO GROUP HAS BEEN INCLUDED HERE FOR THIS REASON. IN ADDITION...LATE AFTERNOON AND EARLY EVENING CONVECTIVE ACTIVITY MAY OCCUR OVER SOUTHEAST NEW MEXICO TODAY. ALTHOUGH CONFIDENCE FOR WIDESPREAD THUNDERSTORM DEVELOPMENT IS LOW...A TEMPO GROUP HAS ALSO BEEN INCLUDED FOR THE KHOB TERMINAL FROM 03 TO 07Z. WINDS SHOULD REMAIN FAIRLY LIGHT TODAY...WITH ERRATIC GUSTY CONDITIONS EXPECTED UNDER ANY THUNDERSTORMS THAT DO DEVELOP. && .PREV DISCUSSION... /ISSUED 1056 AM CDT MON MAY 25 2009/ UPDATE... WE HAVE UPDATED THE FORECAST TO INCREASE RAIN CHANCES ACROSS THE DAVIS MOUNTAINS AND ADJACENT PLAINS TO THE EAST. MINOR CHANGES WERE ALSO MADE TO THE CURRENT DEW POINT AND WINDS. DISCUSSION... DECENT SURFACE MOISTURE REMAINS IN PLACE THIS MORNING WITH 50 DEGREE DEW POINTS BACKED UP INTO THE DAVIS MOUNTAINS AND EASTERN SLOPES OF THE GUADALUPES. THE LATEST WATER VAPOR LOOP SHOWS WHAT APPEARS TO BE A WEAK MID-LEVEL SHORTWAVE TROUGH OVER NORTHERN CHIHUAHUA MEXICO. THIS SHORTWAVE WITH PERHAPS SOME ADDITIONAL SHORTWAVES FARTHER SOUTH ARE EXPECTED TO AID IN AFTERNOON CONVECTION ACROSS THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...PARTICULARLY ACROSS THE DAVIS AND GLASS MOUNTAINS. THE 06Z AND 12Z NAM12 HAVE BEEN CONSISTENT IN SHOWING CONVECTION DEVELOPING OVER THE DAVIS MOUNTAINS...THEN TRANSLATING EAST INTO PECOS COUNTY. WE HAVE OPTED TO INCREASE AFTERNOON POPS ACROSS THE MENTIONED REGIONS. ALL FORECAST PRODUCTS HAVE BEEN SENT. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT MON MAY 25 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 148 PM CDT MON MAY 25 2009 /1248 PM MDT MON MAY 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER THE DAVIS MOUNTAINS...GLASS MOUNTAINS...GUADALUPE MOUNTAINS...AND SOUTHEAST NEW MEXICO PLAINS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. WHILE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL WILL BE LIKELY. MINOR FLOODING WILL ALSO POSSIBLE IN FLOOD PRONE AREAS DUE TO THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE REMAINDER OF THE WEEK. A FEW STORMS COULD PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1201 PM CDT MON MAY 25 2009 TXZ080-251830- MARFA PLATEAU- 1201 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF MARFA AT 1259 PM CDT...MOVING NORTHEAST AT 10 MPH. THE STRONGEST PORTION OF THE STORM WILL BE NEAR THE INTERSECTION OF US 67 AND FM 169 WITHIN THE NEXT 20 MINUTES. PEOPLE IN CENTRAL PRESIDIO COUNTY...INCLUDING THE CITY OF MARFA... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS...SMALL HAIL UP TO THE SIZE OF MARBLES...HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The Midland/Odessa radar (KMAF), 117 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170090, 170091, 170092.